Video: Up to 17 babies given blood thinner overdoses

updated 7/11/2008 6:34:41 PM ET 2008-07-11T22:34:41

The case of 14 babies who received accidental overdoses while in intensive care has raised new questions about how a common blood-thinning medication could be given to infants repeatedly in the wrong dosage.

Unlike a previous case involving twins of actor Dennis Quaid, the Texas newborns got the overdose because of an error at the hospital pharmacy, not a labeling problem.

Quaid sued one of heparin’s manufacturers last year after his children’s overdose was traced to a hospital pharmacy worker who grabbed vials of the wrong dosage because the labels looked almost identical if turned a certain way.

In Corpus Christi, pharmacy workers at Christus Spohn Hospital South made what the hospital called a “mixing error.” Two employees at the Christus Spohn Hospital South pharmacy took voluntary leave this week while the investigation proceeded. It was not immediately clear whether the confirmation would change their status.

The heparin, which was 100 times stronger than recommended, was given to 14 infants in the hospital’s neonatal intensive care unit on July 4. The mixing error is believed to have occurred on July 3.

Tiny victims
Two of the babies involved — twins, a brother and sister named Keith and Kaylynn Garcia who were born one month premature — have died, although the hospital said its physicians have found no direct links to the overdose. Autopsies are being performed.

In addition to the 14 infants, three other babies who were discharged shortly after the overdoses may also have received too much heparin, but they showed no ill effects.

Nurses discovered the error Sunday and immediately gave the hospitalized infants a drug to counteract the effects.

At a news conference Friday, the grandmother of the children who died said the family was devastated as it prepared to hold funerals for the babies on Saturday, the same day relatives had planned a baby shower for their mother.

“We want answers,” Maggie Chapa said. “We want to know what happened.”

A patient safety expert said hospitals are often slow to change.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

“It is frustrating to people that we have had other heparin issues,” said Diane Pinakiewicz, president of the National Patient Safety Foundation.

“When you have complex systems interfacing with humans, we’re never going to have perfection,” she added. But “our job is to get as close to perfection at all times.”

Preventive efforts
Hospitals around the nation have made changes to the way they handle heparin, which is one of the most common additives to intravenous solutions.

For example, at Texas Children’s Hospital in Houston, vials of heparin are no longer available in the neonatal intensive care unit. Nurses must get it directly from the pharmacy. That would not have helped in the Corpus Christi case, where the error was made in the pharmacy, but it may have avoided a situation like the one that threatened Quaid’s twins in Los Angeles.

“You always have to go on the premise that somebody is going to make a mistake,” said Dr. Eric Eichenwald, medical director of the unit. “So you have to make it really, really hard to make a mistake.”

In 2006, Methodist Hospital in Indianapolis gave six babies doses 1,000 times stronger than recommended. Vials of the wrong dosage of the drug had been placed in a medicine cabinet in the neonatal intensive care unit, and nurses didn’t catch the mistake before the babies were given the medication. Three of those infants died.

Pharmacy technicians normally placed premeasured vials of a less concentrated form of heparin in a computerized drug cabinet. Nurses then had to enter their personal code and the specific patient’s code to open the cabinet. When the drawer opened to display an assortment of drugs, the nurse would select the correct one and then enter the amount withdrawn.

But the pharmacy technician mistakenly placed in the cabinet a more concentrated form of heparin.

The following year, at Cedars-Sinai Medical Center in Los Angeles, two pharmacy technicians failed to verify the correct concentration of the heparin they placed in the pediatrics ward. Quaid’s twins, as well as another infant, received doses similar in strength to those given in Indianapolis. The nurses who administered the drug also failed to check the dosage. All three children recovered.

Quaid sued Baxter Healthcare Corp. for negligence, arguing that the two concentrations of the drug looked almost identical. The company had already changed its packaging to add a red caution label that had to be torn off before opening.

Cedars-Sinai instituted additional training and required that four pharmacy technicians verify such “high-alert” medications before putting them in any hospital units.

Earlier this year, the U.S. Food and Drug Administration also investigated hundreds of cases of adverse reactions to injections of heparin made by Baxter International. The reactions were blamed on a tainted supply originating in China.

The tainted heparin was not involved in the Texas case, Baxter said.

Copyright 2008 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments